Alabama, 2010

Hail in Alabama, September 27, 2010

September 27, 2010 · NWS BMX · 1 event in 1 county or zone

Heavy showers were enhanced by afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Heavy showers were enhanced by afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 27, 11:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 27, 11:00 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT MON SEP 27 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

DECIDED TO MAKE A QUICK TWEAK OF POPS TO REFLECT CURRENT TRENDS ON
RADAR. ALSO...BASED ON CLOUD COVER TRENDS AND CURRENT
OBSERVATIONS...DECIDED TO LOWER HIGH TEMPS TODAY A COUPLE OF
DEGREES. DRY AIR CONTINUES TO FILTER IN FROM THE NORTH...AND WE
SHOULD GRADUALLY SEE A DECREASE IN CLOUD COVER AS WE APPROACH THE
EVENING HOURS. UPDATES ARE OUT.

56/GOGGINS

&&

.AVIATION...18Z TAF DISCUSSION.

NO REAL CONCERNS OVER THE NEXT 6 TO 12 HOURS AT THE TAF SITES...AS
THE UPPER LOW CONTINUES TO MIX SOME HIGHER AND LOWER CLOUDS WITH
ISOLATED RAIN SHOWERS ACROSS THE AREA.  THE BEST CHANCE TO SEE A
SHOWER OR TWO WOULD BE AT BHM AND ANB...OTHERWISE VFR CONDITIONS ARE
EXPECTED.  WILL HAVE TO WATCH FOR THE POSSIBILITY OF FOG THROUGH THE
OVERNIGHT HOURS...HOWEVER...STILL DO NOT HAVE ENOUGH CONFIDENCE TO
INCLUDE WITH THIS ISSUANCE...AS DRIER SURFACE AIR WILL BEGIN TO
FILTER INTO THE AREA THROUGHOUT THE REMAINDER OF THE PERIOD.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 27, 11:30 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON SEP 27 2010

ALZ011>015-017>050-281730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Etowah

When
September 27, 2:05 PM CST
Where
Etowah County, 0.69 mi S of Reeseville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.040, -86.030

A strong shower with little in the way of lightning produced hail, described as soft hail, just north of Gadsden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260129.